The characteristics of severe neutropenia with a delayed onset following administration of rituximab have been evaluated in 53 consecutively treated patients. All but one patient received rituximab for the treatment of non-Hodgkin's lymphoma. Eight episodes of grade 4 neutropenia were detected between 1 and 5 months after rituximab, when administered alone on five occasions, and on three occasions in combination with chemotherapy, where neutrophil counts had recovered prior to the development of neutropenia. In three episodes, the patients presented with sepsis. Development of neutropenia did not correlate with either the presence of detectable disease or the administration of further treatment. Neutropenia was associated with selective depletion of neutrophil precursors in all but one episode, where it was associated with generalized bone marrow hypoplasia. All episodes developed after a period of either normal or mildly depressed neutrophil counts following treatment with rituximab, and persisted for between several days and several months, before undergoing spontaneous recovery in four instances, and after administration of filgrastim in the remainder. Episodes of neutropenia were associated with disordered immune status manifested by lymphopenia and hypogammaglobulinaemia, raising the possibility that either disturbance of the balance of lymphocyte subsets or an immune dyscrasia induced by rituximab resulted in the development of this type of neutropenia.